Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 228, NWS Sioux Falls, SD

August 21, 2007Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 21, 2007, 6:02 PM CDT for Hutchinson County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2007, 6:02 PM CDT (23:02 UTC)
Expired
Aug 21, 2007, 6:34 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 212301
SVRFSD
SDC067-212345-
/O.NEW.KFSD.SV.W.0228.070821T2302Z-070821T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT TUE AUG 21 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF PARKSTON...OR ABOUT 24 MILES
  NORTHEAST OF LAKE ANDES...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRIPP AROUND 610 PM CDT...
  PARKSTON AROUND 620 PM CDT...
  DIMOCK AROUND 625 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR NORTHEAST NEBRASKA.

LAT...LON 4320 9775 4321 9789 4322 9791 4322 9799
      4323 9801 4323 9809 4324 9811 4349 9811
      4349 9811 4349 9771

$$

LIEBL
2 follow-up statements
000 
WWUS53 KFSD 212324
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
623 PM CDT TUE AUG 21 2007

SDC067-212345-
/O.CON.KFSD.SV.W.0228.000000T0000Z-070821T2345Z/
HUTCHINSON SD-
623 PM CDT TUE AUG 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WESTERN HUTCHINSON COUNTY...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR PARKSTON...OR ABOUT 23 MILES SOUTH OF
MITCHELL...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   DIMOCK AROUND 635 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4320 9775 4321 9789 4322 9791 4322 9799
      4323 9801 4323 9809 4324 9811 4349 9811
      4349 9811 4349 9771

$$
RSR
000 
WWUS53 KFSD 212334
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
634 PM CDT TUE AUG 21 2007

SDC067-212344-
/O.CAN.KFSD.SV.W.0228.000000T0000Z-070821T2345Z/
HUTCHINSON SD-
634 PM CDT TUE AUG 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HUTCHINSON COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4320 9775 4321 9789 4322 9791 4322 9799
      4323 9801 4323 9809 4324 9811 4349 9811
      4349 9811 4349 9771

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:40 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 21, 3:40 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT TUE AUG 21 2007

.DISCUSSION...
NO CHANGES TO THE FLOOD WATCH TONIGHT. MODELS CONTINUE TO COME
TOGETHER AND AGREE UPON ANOTHER HEAVY RAIN EVENT WITH SOME SEVERE
WEATHER THREAT FOR LATE AFTERNOON INTO THE EVENING. WHILE SHEAR NOT
QUITE AS IMPRESSIVE AS LAST NIGHT...STILL PLENTY TO SUPPORT
ORGANIZED UPDRAFTS. CAPE PRETTY GOOD THOUGH...EXPECTED TO INCREASE
TO ABOUT 3500 J/KG BY LATE AFTERNOON. WILL JUST HAVE TO DEAL WITH A
CAP...BUT INCREASING LLJ LATE AFTERNOON AND EARLY EVENING SHOULD
OVERCOME THIS. PLACE TO WATCH SHOULD BE SOUTHWEST CWA...WITH AREAS
ALONG AND SOUTH OF INTERSTATE 90 HAVING THE BEST POTENTIAL FOR
SEVERE...WITH NORTHWEST IOWA IN LINE FOR LONGEST DURATION OF
THUNDERSTORMS AND POTENTIAL FOR HEAVY RAIN AS LLJ VEERS AROUND TO
THE WSW POSSIBLY ENDUCING SOME TRAINING ECHOES. WENT A LITTLE WARMER
THAN GFS GUIDANCE FOR LOWS IN THE SOUTH WHERE CLOUDS AND JUICY
BOUNDARY COULD KEEP DEW POINTS HIGHER THAN MODELS EXPECT.

WED THRU THU...STILL DEALING WITH A FAST MID TO UPPER FLOW FOR THIS
TIME OF YEAR...ORIENTED WSW TO ENE AS A STRONG UPPER RIDGE REMAINS
BLOCKED UP IN THE SE CONUS. RATHER STNRY FRONTAL BOUNDARY WL BE
FOUND IN THE CENTRAL PLAINS WITH A COOL ANTICYCLONE TO THE NORTH IN
S CENTRAL CANADA PROVIDING QUITE A TEMP CONTRAST AT THE SFC.
PERIODIC WAVES WL CONT TO MOV EWD FM THE RCKYS INTERACTING WITH THIS
STALLED FRONT. SOME STRONG H7-H5 -DIV Q LINGERS OVR THE SRN CWFA WED
MORNING ALONG WITH THTE RIDGING AND POSITIVE THTE ADV PROMPTING SOME
LOW POPS IN THOSE AREAS...JUST N OF THE STALLED SFC FRONT. THEN AS
WED AFTN PROGRESSES...ANOTHER FAIRLY STRONG MID LVL WAVE BEGINS TO
MOV EWD FM THE NEB PANHANDLE. THEREFORE HIGHER POPS WL SPREAD EWD
LATE WED AFTN AND INTO THE EVENING...WITH THE SRN HALF OF THE FSD FA
POSSIBLY RECEIVING MORE ACTIVITY THAN THE NRN HALF CLOSER TO THE
WAVY FRONT. LATER WED NIGHT...BOTH THE NAM AND GFS HINT AT ANOTHER
UPPER WAVE GENNING UP IN NWRN NEB AND SWRN SD IN THE RR QUAD OF A
WELL DEVELOPED JET STREAK OVR ERN ND AND NRN MN. AS THIS SYSTEM
PULLS EWD...HIGH POPS AND DECENT RAINFALL ARE WARRANTED FOR OUR SWRN
FA FM 06Z-12Z THU...ALONG WITH HIGH POPS AND HEAVY RAIN DEPARTING
OUR SE QUARTER WITH THE FIRST S/W.

ON THU...THIS AREA STILL REMAINS IN THE RR QUAD OF THE JET STREAK.
HOWEVER MODELS DISCREPANCY BEGINS TO TAKE HOLD BETWEEN THE NAM AND
GFS...GETTING WORSE BY FRIDAY. THEREFORE ATTM...CHOSE TO KEEP THE
HIGHEST POPS IN OUR E AND S...WITH ONE S/W DEPARTING OUR E THU
MORNING. OUR NW MAY BEGIN TO SEE SOME CLEARING SKIES BY THU
AFTERNOON WITH THE SFC ANTICYCLONE GETTING SLIGHTLY STRONGER NEAR
THE CANADIAN BORDER. THE SFC FRONT MAY BE AS FAR S AS SRN NEB AND
SRN IA BY THU AFTN. FRIDAY IS DIFFICULT TO FCST ATTM...WITH MAJOR
MODEL DISCREPANCY. THE NAM HOLDS AN UPPER TROF BACK IN THE CENTRAL
RCKYS 12Z FRI...MOVG IT EWD INTO WRN NEB/ERN CO BY 18Z FRI WHICH THE
GFS DOES NOT DISPLAY. THEREFORE PCPN GENS UP PER THE NAM IN OUR WRN
FA. NOT TOTALLY BUYING THE NAM SCENARIO YET GIVEN ITS TRACK RECORD
BEYOND 48 HRS THIS SUMMER...SO CONTINUED TO PLAY THE FRONT TO OUR S
ON FRIDAY INSTEAD OF LOCKING IN ON THE NAM SOLN.

WITH THE MURK AND THE CLOUD COVER AROUND...MAX TEMPS SHOULD BE ON
THE COOL SIDE OF SEASONAL FOR THE REST OF THIS WEEK.

IN THE EXTENDED...MAINLY FOLLOWED THE ECMWF AND GEM SOLN AS THE GFS
LOOKED TOO PROGRESSIVE WITH THE NRN STREAM FLOW ESP BY MON AND TUE.
IN GENERAL...THE SFC ANTICYCLONE WHICH IS IN THIS AREA MID AND LATE
WEEK THIS WEEK SLIDES OFF TO THE E BY SUNDAY...INCREASING THE SLY
FLOW SUN NIGHT THRU TUE. AGREE WITH HPC AND PREFERRED HOW THE ECWMF
AND GEM DUG THE NEXT STRONG UPPER TROF IN THE WRN CONUS EARLY NEXT
WEEK KEEPING THE FRONTAL BOUNDRY TO OUR W. I SEE WHERE THE 12Z GFS
HAS STARTED TO LEAN TOWARD THIS SLOWER TREND...QUITE A BIT SLOWER
THAN ITS EARLIER RUNS.

&&

.AVIATION...
GENERALLY VFR CONDITIONS THROUGH THE PERIOD WITH SOME MVFR TO IFR
CEILINGS POSSIBLE WITH ANY CONVECTION...ESPECIALLY AT KSUX. SOME
MVFR TO IFR VISBYS ALSO POSSIBLE LATE TONIGHT IN DEAD AIR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MIDNIGHT IAZ002-003-013-014-
     020>022-031-032.
MN...FLASH FLOOD WATCH THROUGH MIDNIGHT MNZ089-090.
NE...NONE.
SD...NONE.

&&

AVIATION AND FIRST PERIOD...08
SECOND PERIOD THRU EXTENDED...MJF
Hazardous weather outlook, Aug 21, 10:36 AM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 AM CDT TUE AUG 21 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1036 AM CDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE WEATHER WILL AGAIN BE POSSIBLE IN NORTHWEST IOWA AND
NEARBY LOCATIONS LATE THIS AFTERNOON AND EVENING...WITH MORE
GENERAL NON-SEVERE STORMS POSSIBLE NORTH OF INTERSTATE 90. THE
MAIN THREAT FROM THESE STORMS WILL BE HAIL TO THE SIZE OF HALF
DOLLARS AND WIND GUSTS TO 70 MPH.

FLOODING...
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WILL HAVE THE
POTENTIAL TO PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR...WITH THE HEAVIEST RAIN EXPECTED SOUTH OF A JACKSON TO
VERMILLION LINE. BECAUSE THE GROUND IS ALREADY SATURATED...
ADDITIONAL FLASH FLOODING WILL BE LIKELY WITH ANY INTENSE
RAINFALL. MINOR FLOODING IS ALSO EXPECTED TO OCCUR THIS WEEK
ALONG THE LITTLE SIOUX RIVER FROM NORTH OF SPENCER DOWNSTREAM TO
AROUND LINN GROVE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WITH MORE HEAVY RAIN POTENTIAL WILL OCCUR FROM LATE
WEDNESDAY INTO THURSDAY MORNING...WITH THE GREATEST THREAT ALONG
AND SOUTH OF INTERSTATE 90. THERE WILL ALSO BE AN OUTSIDE THREAT
FOR SEVERE HAIL OR WIND...MAINLY SOUTH OF A VERMILLION TO SPENCER
LINE.

THE CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE
INTO EARLY FRIDAY...MAINLY FROM FAR SOUTHEAST SOUTH DAKOTA AND
NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Aug 21, 5:14 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 S LAKE ANDES          43.14N 98.54W
08/21/2007  E0.88 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

            HAIL REPORT WAS 1.5 MILES SOUTH OF LAKE ANDES

&&

JSHEEHAN
Local storm report, Aug 21, 5:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 S ARMOUR              43.23N 98.34W
08/21/2007  E0.88 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

&&

JSHEEHAN
Local storm report, Aug 21, 5:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             1 W WAGNER              43.08N 98.32W
08/21/2007  E1.75 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

&&

JSHEEHAN
Local storm report, Aug 21, 5:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             WAGNER                  43.08N 98.30W
08/21/2007  E2.50 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

&&

JSHEEHAN
Local storm report, Aug 21, 5:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             WAGNER                  43.08N 98.30W
08/21/2007  E1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

JSHEEHAN
Local storm report, Aug 21, 5:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             DANTE                   43.04N 98.19W
08/21/2007  E2.75 INCH       CHARLES MIX        SD   PUBLIC

&&

JSHEEHAN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:07 AM CDTDense Fog AdvisoryFSDBrookings4 hr
Aug 21, 5:03 PM CDTSevere Thunderstorm WarningFSDCharles Mix57 min
Aug 21, 5:40 PM CDTSevere Thunderstorm WarningFSDDouglas50 min
Aug 21, 5:46 PM CDTTornado WarningFSDCharles Mix44 min
Aug 21, 5:56 PM CDTSevere Thunderstorm WarningFSDBon Homme64 min
Aug 21, 6:12 PM CDTTornado WarningFSDBon Homme48 min
Aug 21, 6:36 PM CDTSevere Thunderstorm WarningFSDCharles Mix39 min
Aug 21, 6:56 PM CDTSevere Thunderstorm WarningFSDBon Homme49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.